[Skip to Content]
[Skip to Content Landing]
Other Articles
April 6, 1940

PULMONARY EMBOLISM FOLLOWING THE INJECTION TREATMENT OF VARICOSE VEINS

JAMA. 1940;114(14):1344-1345. doi:10.1001/jama.1940.62810140004012b
Abstract

Numerous authors report a low incidence of serious complications following the injection therapy of varicose veins. McPheeters1 has reported seven deaths in a series of 53,000 cases. Four of these were due to embolism. Silverman2 collected nineteen cases of embolism from the literature and added one case of his own. In his series there were fifteen deaths and five recoveries. Kettel3 reported ten deaths due to embolism in a series of 60,000 cases. Westerborn4 has recently reported eleven deaths from embolism in a series of 30,000 cases; he also mentions fifty-three additional cases of embolism. Probstein5 reported two cases of anaphylaxis and three of embolism with no deaths. Kilbourne6 collected a series of twenty deaths due to emboli and other causes. An occasional death from allergy has been reported.7

We believe that embolism is the most common cause of death following the injection

First Page Preview View Large
First page PDF preview
First page PDF preview
×